Hindawi Publishing Corporation Journal of Inequalities and Applications Volume 2010, Article ID 130915, 10 pages doi:10.1155/2010/130915 Research Article Almost Sure Central Limit Theorem for a Nonstationary Gaussian Sequence Qing-pei Zang School of Mathematical Science, Huaiyin Normal University, Huaian 223300, China Correspondence should be addressed to Qing-pei Zang, zqphunhu@yahoo.com.cn Received 4 May 2010; Revised 7 July 2010; Accepted 12 August 2010 Academic Editor: Soo Hak Sung Copyright q 2010 Qing-pei Zang. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. n Let {X n ; n ≥ 1} be a standardized non-stationary Gaussian sequence, and let denote Sn k1 Xk , σ VarSn . Under some additional condition, let the constants {uni ; 1 ≤ i ≤ n, n ≥ 1} satisfy nn → ∞ for some τ ≥ 0 and min1≤i≤n uni ≥ clog n1/2 , for some c > 0, then, i1 1 − Φuni → τ as n we have limn → ∞ 1/ log n nk1 1/kI{∩ki1 Xi ≤ uki , Sk /σk ≤ x} e−τ Φx almost surely for any x ∈ R, where IA is the indicator function of the event A and Φx stands for the standard normal distribution function. 1. Introduction When {X, Xn ; n ≥ 1} is a sequence of independent and identically distributed i.i.d. random variables and Sn nk1 Xk , n ≥ 1, Mn max1≤k≤n Xk for n ≥ 1. If EX 0, VarX 1, the so-called almost sure central limit theorem ASCLT has the simplest form as follows: n Sk 1 1 I √ ≤ x Φx, lim 1.1 n → ∞ log n k k k1 almost surely for all x ∈ R, where IA is the indicator function of the event A and Φx stands for the standard normal distribution function. This result was first proved independently by Brosamler 1 and Schatte 2 under a stronger moment condition; since then, this type of almost sure version was extended to different directions. For example, Fahrner and Stadtmüller 3 and Cheng et al. 4 extended this almost sure convergence for partial sums to the case of maxima of i.i.d. random variables. Under some natural conditions, they proved as follows: n 1 1 Mk − bk I ≤ x Gx a.s. 1.2 lim n → ∞ log n k ak k1 2 Journal of Inequalities and Applications for all x ∈ R, where ak > 0 and bk ∈ R satisfy P Mk − bk ≤x ak −→ Gx, as k −→ ∞ 1.3 for any continuity point x of G. In a related work, Csáki and Gonchigdanzan 5 investigated the validity of 1.2 for maxima of stationary Gaussian sequences under some mild condition whereas Chen and Lin 6 extended it to non-stationary Gaussian sequences. Recently, Dudziński 7 obtained two-dimensional version for a standardized stationary Gaussian sequence. In this paper, inspired by the above results, we further study ASCLT in the joint version for a non-stationary Gaussian sequence. 2. Main Result Throughout this paper, let {Xn ; n ≥ 1} be a non-stationary standardized normal sequence, and σn VarSn . Here a b and a ∼ b stand for a Ob and a/b → 1, respectively. Φx is the standard normal distribution function, and φx is its density function; C will denote a positive constant although its value may change from one appearance to the next. Now, we state our main result as follows. Theorem 2.1. Let {Xn ; n ≥ 1} be a sequence of non-stationary standardized Gaussian variables j, where ρn ≤ 1 for all n ≥ 1 and with covariance matrix rij such that 0 ≤ rij ≤ ρ|i−j| for i / s−1 1/2 1ε sups≥n is−n ρi log n /log log n , ε > 0. If the constants {uni ; 1 ≤ i ≤ n, n ≥ 1} satisfy n 1/2 , for some c > 0, i1 1 − Φuni → τ as n → ∞ for some τ ≥ 0 and min1≤i≤n uni ≥ clog n then n k 1 1 Sk I lim ≤ x e−τ Φx, Xi ≤ uki , n → ∞ log n k i1 σk k1 2.1 almost surely for any x ∈ R. 1/2 Remark 2.2. The condition sups≥n s−1 /log log n1ε , ε > 0 is inspired by is−n ρi log n a1 in Dudziński 8, which is much more weaker. 3. Proof First, we introduce the following lemmas which will be used to prove our main result. Lemma 3.1. Under the assumptions of Theorem 2.1, one has u2ni u2nj rij exp − 2 1 rij 1≤i<j≤n Proof. This lemma comes from Chen and Lin 6. ≤ C 1ε . log log n 3.1 Journal of Inequalities and Applications 3 The following lemma is Theorem 2.1 and Corollary 2.1 in Li and Shao 9. Lemma 3.2. (1) Let {ξn } and {ηn } be sequences of standard Gaussian variables with covariance matrices R1 rij1 and R0 rij0 , respectively. Put ρij max|rij1 |, |rij0 |. Then one has ⎞ ⎛ ⎞ n n P⎝ ξj ≤ uj ⎠ − P ⎝ η j ≤ uj ⎠ ⎛ j1 ≤ j1 1 2π 1≤i<j≤n u2i u2j 1 0 arcsin rij − arcsin rij exp − , 2 1 ρij 3.2 for any real numbers ui , i 1, 2, . . . , n. (2) Let {ξn ; n ≥ 1} be standard Gaussian variables with rij Covξi , ξj . Then ⎛ ⎞ n n u2i u2j 1 P ⎝ ⎠ , rij exp − − P ξj ≤ uj ≤ ξj ≤ uj 2 1 rij 4 1≤i<j≤n j1 j1 3.3 for any real numbers ui , i 1, 2, . . . , n. Lemma 3.3. Let {Xn } be a sequence of standard Gaussian variables and satisfy the conditions of Theorem 2.1, then for 1 ≤ k < n, one has P n Sn ≤y {Xi ≤ uni }, σn ik1 n C k Sn −P ≤y ≤ {Xi ≤ uni }, 1ε σn n log log n i1 3.4 for any y ∈ R. Proof. By the conditions of Theorem 2.1, we have σn √ n2 rij ≥ n, 1≤i<j≤n then, for 1 ≤ i ≤ n, by sups≥n s−1 is−n 3.5 ρi log n1/2 /log log n1ε , ε > 0, it follows that 1/2 n log n 1 Sn 1 ρk √ ≤√ √ Cov Xi , 1ε . σn n n k1 n log log n 3.6 Then, there exist numbers δ, n0 , such that, for any n > n0 , we have Sn 1 sup Cov Xi , <δ< . σn 2 1≤i≤n 3.7 4 Journal of Inequalities and Applications We can write that L : P n Sn ≤y {Xi ≤ uni }, σn ik1 −P n Sn ≤y {Xi ≤ uni }, σn i1 n n Sn ≤ P ≤y −P {Xi ≤ uni }, {Xi ≤ uni } P Yn ≤ y σn ik1 ik1 n n Sn P ≤y −P {Xi ≤ uni }, {Xi ≤ uni } P Yn ≤ y σn i1 i1 P n {Xi ≤ uni } −P 3.8 n {Xi ≤ uni } i1 ik1 : L1 L2 L3 , where {Yn } is a random variable, which has the same distribution as {Sn /σn }, but it is independent of X1 , X2 , . . . , Xn . For L1 , L2 , apply Lemma 3.2 1 with ξi Xi , i 1, . . . , n; ξn1 Sn /σn , ηj Xj , j 1, . . . , n; ηn1 Yn . Then rij1 rij0 rij for 1 ≤ i < j ≤ n and rij1 CovXi , Sn /σn , rij0 0 for 1 ≤ i ≤ n, j n 1. Thus, we have for i 1, 2 u2ni y2 Sn . Cov Xi , exp − Li σn 21 CovXi , Sn /σn i1 n 3.9 Since 3.5, 3.7 hold, we obtain 1/2 log n Li √ 1ε n log log n n u2ni exp − 21 δ i1 . 3.10 Now define un by 1 − Φun 1/n. By the well-known fact 1 − Φx ∼ φx , x x −→ ∞, 3.11 it is easy to see that u2 exp − n 2 √ ∼ 2πun , n un ∼ 2 log n. 3.12 Journal of Inequalities and Applications 5 Thus, according to the assumption min1≤i≤n uni ≥ clog n1/2 , we have uni ≥ cun for some c > 0. Hence 1/2 log n u2ni exp − Li ≤ √ 1ε 21 δ n log log n 1≤i≤n 1/2 √ n log n u2n ≤ 1ε exp − 21 δ log log n 2δ/1δ √ n 2 log n 1ε n1/1δ log log n 3.13 2δ/1δ log n n1/1δ−1/2 1 , nδ δ > 0. Now, we are in a position to estimate L3 . Observe that n n L3 P {Xi ≤ uni } − P {Xi ≤ uni } i1 ik1 n n n n Φuni P Φuni ≤ P {Xi ≤ uni } − {Xi ≤ uni } − i1 i1 ik1 ik1 n n Φuni − Φuni ik1 i1 3.14 : L31 L32 L33 . For L33 , it follows that L33 n Φuni 1 − ik1 k Φuni i1 3.15 1 − Φk un 1 k k 1− 1− ≤ . n n By Lemma 3.2 2, we have 2 uni u2nj 1 rij exp − L3i ≤ , 4 1≤i<j≤n 2 1 rij Thus by Lemma 3.1 we obtain the desired result. i 1, 2. 3.16 6 Journal of Inequalities and Applications Lemma 3.4. Let {Xn } be a sequence of standard Gaussian variables satisfying the conditions of Theorem 2.1, then for 1 ≤ k < n, any y ∈ R, one has k n Sk Sn ≤ y ,I ≤y {Xi ≤ uki }, {Xi ≤ uni }, Cov I σ σ k n i1 ik1 1/2 log n k 1 . n log log n1ε log log n1ε 3.17 Proof. Apply Lemma 3.2 1 with ξi Xi , 1 ≤ i ≤ k, ξ k1 Sk /σk , ξi1 Xi , k 1 ≤ i ≤ n, ξn2 Sn /σn , ηj ξj , 1 ≤ j ≤ k 1, ηj ξ j , k 2 ≤ j ≤ n 2, where ξk2 , . . . , ξ n2 has the same distribution as ξk2 , . . . , ξn2 , but it is independent of ξk2 , . . . , ξn2 . Then, rij1 rij0 for 1 ≤ i < j ≤ k 1 or k 2 ≤ i < j ≤ n 2; rij1 rij−1 , rij0 0 for 1 ≤ i ≤ k, k 2 ≤ j ≤ n 1; Sn , rij0 0 for 1 ≤ i ≤ k, j n 2; rij1 Cov Xi , σn Sk rij1 Cov Xi , , rij0 0 for k 1 ≤ i ≤ n, j k 1; σk Sk Sn rij1 Cov , , rij0 0 for i k 1, j n 2. σk σn 3.18 Thus, combined with 3.5, 3.7, it follows that k n Sk Sn ≤ y ,I ≤y {Xi ≤ uki }, {Xi ≤ uni }, Cov I σ σ k n i1 ik1 k n Sn Sk P ≤ y, ≤y {Xi ≤ uki }, {Xi ≤ uni }, σ σn k i1 ik1 k n Sk Sn −P ≤y P ≤y {Xi ≤ uki }, {Xi ≤ uni }, σ σ k n i1 ik1 2 k uki u2nj u2ki y2 1 1 Sn ≤ exp − rij exp − Cov Xi , 4 1≤i≤k k1≤j≤n 4 i1 σn 21 CovXi , Sn /σn 2 1 rij n u2ni y2 Sk Sn 1 Sk 1 Cov Cov Xi , , exp − 4 ik1 σk 21 CovXi , Sk /σk 4 σk σn 2 k uki u2nj u2ki 1 1 Sn ≤ rij exp − Cov Xi , exp − 4 1≤i≤k k1≤j≤n 4 i1 σn 21 δ 2 1 rij n u2ni 1 Sk Sn Sk 1 Cov exp − Cov Xi , , 4 ik1 σk 21 δ 4 σk σn : T1 T2 T3 T4 . 3.19 Journal of Inequalities and Applications 7 Using Lemma 3.1, we have C T1 ≤ 1ε , log log n ε > 0. 3.20 By the similar technique that was applied to prove 3.10, we obtain T2 For T3 , by sups≥n s−1 is−n 1 , nα α > 0. 3.21 ρi log n1/2 /log log n1ε , ε > 0, and 3.12, we have u2n T3 exp − 21 δ Sk Cov Xi , σk ik1 n Sk Cov X , i σk n1/1δ ik1 n 1 CovXi , Sk √ n1/1δ k ik1 n k 1 Cov Xi , Xj √ 1/1δ n k j1 ik1 n k 1 ρi √ n1/1δ k j1 i1 n 1 1 1 3.22 1 1/2 log n 1/1δ 1ε n log log n √ k 1 , nβ β > 0. As to T4 , by 3.5 and 3.6, we have 1/2 k log n k 1 Sn Cov Xi , . T4 σk i1 σn n log log n1ε 3.23 Thus the proof of this lemma is completed. Proof of Theorem 2.1. First, by assumptions and Theorem 6.1.3 in Leadbetter et al. 10, we have n P Xi ≤ uni −→ e−τ . i1 3.24 8 Journal of Inequalities and Applications Let Yn denote a random variable which has the same distribution as Sn /σn , but it is independent of X1 , X2 , . . . , Xn , then by 3.10, we derive n n Sn P ≤y −P Xi ≤ uni , Xi ≤ uni P Yn ≤ y −→ 0, σn i1 i1 as n −→ ∞. 3.25 Thus, by the standard normal property of Yn , we have n Sn lim P ≤y Xi ≤ uni , n→∞ σn i1 e−τ Φ y , y ∈ R. 3.26 Hence, to complete the proof, it is sufficient to show n 1 1 lim n → ∞ log n k k1 k k Sk Sk I ≤x −P ≤x 0 a.s. Xi ≤ uki , Xi ≤ uki , σk σk i1 i1 3.27 In order to show this, by Lemma 3.1 in Csáki and Gonchigdanzan 5, we only need to prove Var n k 1 1 1 Sk I ≤x Xi ≤ uki , 1ε , log n k1 k i1 σk log log n 3.28 for ε > 0 and any x ∈ R. Let ηk I{ ki1 Xi ≤ uki , Sk /σk ≤ x} − P { ki1 Xi ≤ uki , Sk /σk ≤ x}. Then 2 n k n 1 1 1 1 Sk I ηk ≤x E Var Xi ≤ uki , log n k1 k i1 σk log n k1 k n E ηk ηl 1 2 1 2 E ηk kl log2 n k1 k2 log2 n 1≤k<l≤n 3.29 : S1 S2 . Since |ηk | ≤ 2, it follows that S1 1 log2 n . 3.30 Journal of Inequalities and Applications 9 Now, we turn to estimate S2 . Observe that for l > k k l S S k l E ηk ηl Cov I ≤ x ,I ≤x {Xi ≤ uki }, {Xi ≤ uli }, σ σ k l i1 i1 k l Sk Sl ≤ Cov I ≤ x ,I ≤x {Xi ≤ uki }, {Xi ≤ uli }, σk σl i1 i1 l Sl −I ≤x {Xi ≤ uli }, σl ik1 k l Sk Sl Cov I ≤ x ,I ≤x {Xi ≤ uki }, {Xi ≤ uli }, σ σ k l i1 ik1 3.31 l l Sl Sl ≤ EI ≤x −I ≤x {Xi ≤ uli }, {Xi ≤ uli }, i1 σl σ l ik1 k l Sk Sl Cov I ≤ x ,I ≤x {Xi ≤ uki }, {Xi ≤ uli }, σ σ k l i1 ik1 : S21 S22 . By Lemma 3.3, we have S21 ≤ C k . l log log l1ε 3.32 Using Lemma 3.4, it follows that S22 ≤ 1/2 log l k C . l log log l1ε log log l1ε 3.33 Hence for l > k, we have C E ηk ηl ≤ k 1ε l log log l 1/2 log l k . l log log l1ε 3.34 10 Journal of Inequalities and Applications Consequently ⎛ ⎛ 1/2 ⎞⎞ k 1 ⎠⎠ 1ε 1ε l log log l log n 1≤k<l≤n kl log log l 1/2 l−1 n 1 log n 1 1 1 1 √ 2 2 2 1ε 3/2 log n 1≤k<l≤n l log n log log n l2 l k1 k 1 S2 2 1 ⎝ 1 ⎝k kl l 1≤k<l≤n n 1 log2 n l3 l log log l 1ε log l l−1 1 k1 k n log l 1 1 1 2 1ε log n log n l3 l log log l 1ε log n log log n 1 1 . log n log log n1ε 3.35 Thus, we complete the proof of 3.28 by 3.30 and 3.35. Further, our main result is proved. Acknowledgments The author thanks the referees for pointing out some errors in a previous version, as well as for several comments that have led to improvements in this paper. The authors would like to thank Professor Zuoxiang Peng of Southwest University in China for his help. The paper has been supported by the young excellent talent foundation of Huaiyin Normal University. References 1 G. A. Brosamler, “An almost everywhere central limit theorem,” Mathematical Proceedings of the Cambridge Philosophical Society, vol. 104, no. 3, pp. 561–574, 1988. 2 P. Schatte, “On strong versions of the central limit theorem,” Mathematische Nachrichten, vol. 137, pp. 249–256, 1988. 3 I. Fahrner and U. Stadtmüller, “On almost sure max-limit theorems,” Statistics & Probability Letters, vol. 37, no. 3, pp. 229–236, 1998. 4 S. Cheng, L. Peng, and Y. Qi, “Almost sure convergence in extreme value theory,” Mathematische Nachrichten, vol. 190, pp. 43–50, 1998. 5 E. Csáki and K. Gonchigdanzan, “Almost sure limit theorems for the maximum of stationary Gaussian sequences,” Statistics & Probability Letters, vol. 58, no. 2, pp. 195–203, 2002. 6 S. Chen and Z. Lin, “Almost sure max-limits for nonstationary Gaussian sequence,” Statistics & Probability Letters, vol. 76, no. 11, pp. 1175–1184, 2006. 7 M. Dudziński, “The almost sure central limit theorems in the joint version for the maxima and sums of certain stationary Gaussian sequences,” Statistics & Probability Letters, vol. 78, no. 4, pp. 347–357, 2008. 8 M. Dudziński, “An almost sure limit theorem for the maxima and sums of stationary Gaussian sequences,” Probability and Mathematical Statistics, vol. 23, no. 1, pp. 139–152, 2003. 9 W. V. Li and Q. Shao, “A normal comparison inequality and its applications,” Probability Theory and Related Fields, vol. 122, no. 4, pp. 494–508, 2002. 10 M. R. Leadbetter, G. Lindgren, and H. Rootzén, Extremes and Related Properties of Random Sequences and Processes, Springer Series in Statistics, Springer, New York, NY, USA, 1983.